Indiana, 2005Flash Flooding and Flood in Indiana, May 19, 2005
May 19, 2005 · NWS IND · 38 events in 16 counties and zones
Several areas of severe thunderstorms, producing high winds, large hail, and extremely heavy rain, moved through central Indiana on 19 May 2005. Serious flooding occurred in some areas due to the extremely heavy rain.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas of severe thunderstorms, producing high winds, large hail, and extremely heavy rain, moved through central Indiana on 19 May 2005. Serious flooding occurred in some areas due to the extremely heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 2:48 AM EST, 7 hours 42 minutes earlier.
Area forecast discussion, May 19, 2:48 AM EST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 AM EST THU MAY 19 2005
.DISCUSSION...
FORECAST FOCUS CENTERS ON PRECIP CHANCES TODAY AND TONIGHT.
AT 07Z WARM FRONT WAS SETTING UP ACROSS FORECAST AREA /FA/ AS CAN BE
SEEN IN DEWPOINT GRADIENT ACROSS FA FM SW TO NE. UPPER LOW WAS
ACROSS MN. TSRA ACROSS CENTRAL IL WERE MOVING TOWARD FA.
SOME DIFFERENCES IN MODELS AGAIN TODAY...ESPECIALLY IN DETAILS. IN
THE BIG PICTURE...ALL AGREE THAT FRONT WILL REMAIN NEAR/ACROSS FA
TODAY WITH SFC WAVE RIDING ALONG IT. GIVEN POSSIBLE FEEDBACK ISSUES
IN GFS AND NAM/S RECENT RELATIVELY LARGE CHANGES WITH SOME
FEATURES...CAN FIND NO FAVORITE AND WILL USE A BLEND WITH THE BIG
PICTURE.
TSRA ACROSS IL WL MOVE ACROSS FA THIS MORNING. EXPECT ADDITIONAL
DEVELOPMENT THIS AFTN AS UPPER AND SFC WAVE APPROACHES FROM NW. MUCH
OF FA SHOULD GO INTO WARM SECTOR SO INSTABILITY WILL BE THERE FOR
TSRA. WITH FRONT AND SFC LOW IN VICINITY TODAY...SOME SEVERE STORMS
ARE POSSIBLE PER DAY 1 CONVECTIVE OUTLOOK. WILL CONTINUE CATEGORICAL
POPS AND WORD AS /PERIODS OF/ AS THERE WILL BE BREAKS IN PRECIP
TODAY. TEMPS ARE A BIT TRICKY GIVEN UNCERTAINTIES OF FRONTAL
LOCATION AND DURATION OF PERIODS OF PRECIP. WILL GO WARMEST SW FA
WHICH WILL BE DEEPER IN WARM SECTOR AND LOOKS TO HAVE LONGER DRY
PERIODS. OVERALL ENDED UP WITH VALUES SIMILAR TO A BLEND OF MET/MAV
NUMBERS. FWC LOOKS TOO WARM GIVEN EXPECTED PRECIP.
TONIGHT UPPER LOW WILL MOVE ACROSS FA AND SHOULD KEEP PRECIP ACROSS
MOST OF FA DURING THE EVENING. FRONT AND LOW SINK SOUTH DURING THE
NIGHT LESSENING THE THREAT FOR PRECIP AND THUNDER ACROSS NRN FA.
THUS DROPPED TO CHC POPS NRN FA AFT MIDNIGHT AND REMOVED THUNDER.
CONTINUED LIKELY TSRA SRN FA. MAV TEMPS LOOK A LITTLE COOL TONIGHT
GIVEN CONTINUED CLOUDS AND LINGERING PRECIP. ELSEWHERE MOS TEMPS ARE
CLOSE AND LOOK OK.
WENT DRY ON FRI ENTIRE FA ALTHOUGH MODELS HINT AT POSSIBLE PRECIP IN
FAR SRN FA WHERE ATMS REMAINS A LITTLE UNSTABLE. COULD BE AN
ISOLATED SHRA...BUT NOT CONFIDENT ENOUGH TO PUT INTO GRIDS. FA WILL
THEN BE DRY ON SATURDAY. MODELS HAVE BEEN CONSISTENLY SHOWING FRONT
ARRIVING ON SUNDAY SO ADDED SLIGHT CHC POPS AS FRONT LOOKS TO HAVE
LITTLE MOISTURE WITH IT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CS
Hazardous weather outlook, May 19, 5:35 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
535 AM EST THU MAY 19 2005
INZ021-028>031-035>049-051>057-060>065-067>072-201100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
535 AM EST THU MAY 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
BUT ISOLATED TORNADOS CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WEATHER.GOV/IND
Event by event
19 thunderstorm wind, 11 hail, 4 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, Brown
- When
- May 19, 10:30 AM EST to 4:30 PM EST
- Where
- Brown County, Spearsville
- Measured
- 6
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
Six inches of rain fell in six hours in Spearsville.
Heavy Rain, Jackson
- When
- May 19, 12:45 PM EST to 6:45 PM EST
- Where
- Jackson County, Crothersville
- Measured
- 5.6
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
5.60 inches of rain was reported by the Crothersville LARC.
Hail, Putnam
- When
- May 19, 1:50 PM EST to 1:51 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.100, -86.950
Thunderstorm Wind, Putnam
- When
- May 19, 2:00 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.483, -86.433
Several trees were downed in Greencastle.
Hail, Morgan
- When
- May 19, 2:30 PM EST to 2:31 PM EST
- Where
- Morgan County, 8 mi SW of Mooresville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.483, -86.433
Thunderstorm Wind, Greene
- When
- May 19, 2:45 PM EST
- Where
- Greene County, 2 mi SE of Worthington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.550, -86.133
A downed tree blocked a highway near Worthington.
Hail, Morgan
- When
- May 19, 2:55 PM EST to 2:56 PM EST
- Where
- Morgan County, 3 mi N of Martinsville
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.283, -86.350
Flash Flood, Morgan
- When
- May 19, 3:00 PM EST to 5:00 PM EST
- Where
- Morgan County, Martinsville
- Reported by
- NEWSPAPER
- Coordinates
- 39.533, -86.467
Sater Ditch in Martinsville flooded, spilling onto roadways in Martinsville and threatening three homes, one of which had to be sandbagged.
Thunderstorm Wind, Morgan
- When
- May 19, 3:08 PM EST
- Where
- Morgan County, 4 mi N of Martinsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.267, -86.767
A wind gust to 60 mph knocked down trees near Martinsville.
Hail, Johnson
- When
- May 19, 3:08 PM EST to 3:09 PM EST
- Where
- Johnson County, 6 mi NW of Franklin
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.217, -85.833
Thunderstorm Wind, Brown
- When
- May 19, 3:30 PM EST
- Where
- Brown County, 8 mi NW of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.317, -86.517
Thunderstorm Wind, Owen
- When
- May 19, 3:50 PM EST
- Where
- Owen County, 1 mi S of Spencer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.217, -85.867
Trees were blown down near Spencer.
Heavy Rain, Monroe
- When
- May 19, 3:55 PM EST to 4:25 PM EST
- Where
- Monroe County, Ellettsville
- Measured
- 0.9
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.433, -86.433
Nearly an inch of rain fell in 30 minutes in Ellettsville.
Thunderstorm Wind, Bartholomew
- When
- May 19, 4:00 PM EST
- Where
- Bartholomew County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.217, -85.833
A 12-inch diameter tree was blown down.
Thunderstorm Wind, Monroe
- When
- May 19, 4:00 PM EST
- Where
- Monroe County, 10 mi N of Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
Several trees were blown down.
Hail, Bartholomew
- When
- May 19, 4:00 PM EST to 4:01 PM EST
- Where
- Bartholomew County, 2 mi W of Columbus
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.283, -86.250
Thunderstorm Wind, Bartholomew
- When
- May 19, 4:00 PM EST
- Where
- Bartholomew County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.183, -85.583
Several trees were blown down throughout Columbus. One fell on a parked car, and another fell on a church. No damage estimates were available.
Heavy Rain, Brown
- When
- May 19, 4:00 PM EST to 5:00 PM EST
- Where
- Brown County, 2 mi S of Spearsville
- Measured
- 3.28
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
Over three inches of rain fell in one hour near Spearsville.
Flash Flood, Brown
- When
- May 19, 4:00 PM EST to 8:00 PM EST
- Where
- Brown County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.150, -86.217
Very heavy rain on 19 May 2005 caused significant flooding of roadways in Brown County. County officials reported that 10-15 bridges were affected by high water,including three that were washed away, along with 160 miles of roads in the county. Several rescues were required. County schools were closed the following day due to the condition of the roads.
Flood, Bartholomew
- When
- May 19, 4:10 PM EST to 5:10 PM EST
- Where
- Bartholomew forecast zone
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
High water made several county roads impassable, stranding at least one motorist. Waters quickly receded.
Thunderstorm Wind, Brown
- When
- May 19, 4:15 PM EST
- Where
- Brown County, 6 mi N of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.417, -86.833
Several trees were blown down.
Thunderstorm Wind, Decatur
- When
- May 19, 4:15 PM EST
- Where
- Decatur County, Westport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.433, -86.467
Several 14-inch diameter trees were uprooted by thunderstorm winds.
Thunderstorm Wind, Monroe
- When
- May 19, 5:00 PM EST
- Where
- Monroe County, 5 mi S of Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.100, -86.517
Trees were downed near Bloomington.
Flash Flood, Monroe
- When
- May 19, 5:10 PM EST to 6:10 PM EST
- Where
- Monroe County, South Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.167, -86.533
Roads were flooded by heavy rain in southern Monroe County on 19 May 2005. Some motorists were reportedly stranded.
Thunderstorm Wind, Jackson
- When
- May 19, 5:35 PM EST
- Where
- Jackson County, 4 mi NW of Seymour
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.000, -85.950
Trees were downed near Seymour.
Hail, Lawrence
- When
- May 19, 6:14 PM EST to 6:15 PM EST
- Where
- Lawrence County, Bedford
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.867, -86.483
Thunderstorm Wind, Warren
- When
- May 19, 7:20 PM EST
- Where
- Warren County, Pine Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.450, -87.250
A wind gust to 60 mph was reported in Pine Village.
Thunderstorm Wind, Warren
- When
- May 19, 7:35 PM EST
- Where
- Warren County, Pine Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.450, -87.250
Six-inch diameter tree limbs were broken in Pine Village.
Hail, Warren
- When
- May 19, 7:38 PM EST to 7:39 PM EST
- Where
- Warren County, Pine Vlg
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -87.250
Thunderstorm Wind, Fountain
- When
- May 19, 7:45 PM EST
- Where
- Fountain County, 5 mi NE of Attica
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 40.350, -87.183
Several trees were blown down.
Hail, Montgomery
- When
- May 19, 8:12 PM EST to 8:13 PM EST
- Where
- Montgomery County, 1 mi S of Linden
- Measured
- 1.5 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.167, -86.900
Thunderstorm Wind, Tippecanoe
- When
- May 19, 8:13 PM EST
- Where
- Tippecanoe County, 5 mi W of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.417, -86.967
Large limbs and small trees were blown down near Lafayette.
Hail, Fountain
- When
- May 19, 8:25 PM EST to 8:26 PM EST
- Where
- Fountain County, Hillsboro
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 40.117, -87.167
Hail, Montgomery
- When
- May 19, 8:38 PM EST to 8:39 PM EST
- Where
- Montgomery County, 2 mi SW of Crawfordsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.017, -86.933
Thunderstorm Wind, Putnam
- When
- May 19, 9:15 PM EST
- Where
- Putnam County, Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.650, -86.867
Thunderstorm Wind, Parke
- When
- May 19, 9:30 PM EST
- Where
- Parke County, 6 mi ESE of Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.733, -87.133
Several trees were downed.
Thunderstorm Wind, Owen
- When
- May 19, 9:45 PM EST
- Where
- Owen County, Cataract
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.650, -86.867
Trees were downed near Cataract.
Hail, Morgan
- When
- May 19, 9:55 PM EST to 9:56 PM EST
- Where
- Morgan County, 2 mi W of Martinsville
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.650, -86.867
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, May 19, 2005$265,000 · F1 · 7 events
- Flash Flooding and Hail in Kentucky, May 19 to 20, 2005$120,000 · 1.75 in hail · 41 events
- Lightning Strikes in Indiana, May 19, 2005$300,000 · 4 events
- Hail and Damaging Winds in Tennessee, May 19 to 20, 20052 injured · $55,000 · 1 in hail · 23 events
- Hail and Lightning Strike in Illinois, May 19, 2005$200,000 · 0.88 in hail · 2 events
- Lightning Strike in Florida, May 19, 2005$100,000 · 1 event
- Tornado and Damaging Wind in Ohio, May 19, 2005$25,000 · F1 · 2 events
- Hail in Washington, May 19, 2005$50,000 · 0.4 in hail · 1 event
- Flood and Hail in Illinois, May 19, 20052.75 in hail · 24 events
- Flooding and Damaging Winds in Kentucky, May 19, 2005$20,000 · 50 kt wind · 6 events
- Damaging Wind in Tennessee, May 19, 2005$25,000 · 60 kt wind · 1 event
- Hail in Kentucky, May 19, 2005$20,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445977, 5445780, 5445893, 5445894, 5445895, 5445896, 5445897, 5445859, 5445898, 5445899, 5445900, 5445901, 5445909, 5445902, 5445903, 5445904, 5445905, 5445978, 5445979, 5445906, 5445907, 5445908, 5445980, 5445981, 5445982, 5445779, 5445781, 5445782, 5445783, 5445983, 5445784, 5445785, 5445786, 5445787, 5445788, 5445789, 5445857, 5445858.